Im planning on ending Accutane, but I'm worried that I have become too dependent on it, and I'm worried that my acne will return. Are these possible?
Will Acne Return if I Stop Taking Accutane?
Doctor Answers (7)
Accutane cures about 50% of patients
In my experience and in studies, nearly 1/2 of patients do not have any significant return of acne after a proper course of Isotretinoin (Accutane). The other 50% of patients eventually have some acne return, but rarely to the degree they had before. About 1:20 patients eventually require another course of treatment.
To insure best results, a dosage goal of between 120-150mg/kg, given over 5-6 months, is most effective. Be sure to be evaluated, and followed, by your Board Certified Dermatologist to obtain the best results for you. It's a wonderful medicine!
Will your acne return after Accutane?
Will your acne return after Accutane? You have to wait and see. The purpose of a course of Accutane is to potentially clear acne long-term. This is the case for many patients- assuming they take a complete course of 1 mg/kg/day for 5-6 months. For others, some acne may return but usually not as severe as before treatment. A small number of patients need a second course of Accutane. A smaller number do not respond at all. Most patients get excellent results if not complete "cured" they are much better.
Web reference: http://www.aglowdermatology.com
Acne is Tamed by Accutane
I get respone rates close to 100% with Accutane. By that I mean, that almost every patient is clear by the time they finish 6 months of Accutane. And in most cases, the acne does not come back. That does not mean you will never get another pimple for your entire life. But most patients never go back to the severe acne that they had prior to treatment.
Who is at most at risk for their acne to recur after Accutane?
Younger patients (16 years old and younger) are more likely to need a second course of Accutane. Perhaps because they have more teenage "acne years" ahead of them.
Females have higher recurrence rates than males (but still low). Perhaps because of hormones.
Patients who do not get the correct total dose are more likely to relapse. This includes both patients who have not achieved a high enough daily dose and those who ended treatment earlier than advised.
You might also like...
Acne can return after Accutane
Accutane and recurrent acne
The chances of your accutane recurring and the degree to which it recurs depends on the cumulative dose of medication you received and on you as an individual. In people who undergo the full course, I have never seen acne returning to the degree of severity prior to taking the medication, so you should still have some long-term benefit. Stress and anxiety also contribute to acne so I hope you are able to put your worries aside. At worst, you may need to undergo another course.
Acne and Accutane Treatment
Acne is influenced by genetic, hormonal, environmental, stress, and possibly even food related factors. Accutane can do little to treat any of these multifactorial causes. Thus, depending on your variant of acne, it is unlikely to 'cure' your condition.
Depends on Total Cummulative Dosage
Studies have shown it is the total cummulative dosage that most influences whether your acne returns, other factors being equal. It is my experience that your acne is more likely to return if you had severe, recalcitrant acne at baseline. In that case about one third of patients require a second course.
If you were treated for six months at 1 mg./kg. your acne is less likely to return than 0.5 mg/kg. for five months...common sense.
I would not be overly stressed if you have a few new pimples off the Accutane. If you have had an uneventful course, you might need a second treatment, perhaps at a higher dose.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.